Hail, Jefferson
- When
- June 29, 3:55 AM CST
- Where
- Jefferson County, 0.53 mi W of Fairbury
- Measured
- 2 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.150, -97.180
Emergency manager reported 2-inch hail.
Scattered thunderstorms initially produced hail in Jefferson and Gage counties. A group of unorganized scattered storms eventually merged and surged across far eastern Nebraska and produced widespread wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Scattered thunderstorms initially produced hail in Jefferson and Gage counties. A group of unorganized scattered storms eventually merged and surged across far eastern Nebraska and produced widespread wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 29, 1:06 AM CST, 2 hours 49 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 206 AM CDT Thu Jun 29 2023 .DISCUSSION... Issued at 141 AM CDT Thu Jun 29 2023 Key Messages: - Potential MCS to roll through the southern portion of the forecast area this morning bringing possible damaging winds and localized heavy rainfall to the area. - Periodic showers and thunderstorms Friday with more widespread chances Saturday. - Mostly dry and warm Sunday through Independence Day. Focus this morning is on the convection rolling across southern Nebraska. This complex is forecast to become more of an MCS and is forecast to push into our southeastern Nebraska counties over the next few hours per latest CAMs. Damaging wind and localized heavy rainfall will be the primary hazards as it quickly moves east through the forecast area. Storms will be moving into a favorable environment with plenty of deep layer shear as well as an axis of high 0-3km shear along the Kansas/Nebraska border. The storms will also be moving into a very unstable airmass where MUCAPE values are on the order of 3000-4000 J/kg to sustain updrafts. This complex will likely continue to roll through southern Iowa through the morning. An active weather pattern will continue through the holiday weekend as a mid-level trough over the western U.S. advances eastward and eventually into the central Plains on Saturday. Ahead of this, a series of shortwaves will move east in a belt of enhanced mid- level flow across Nebraska and Iowa. A surface boundary is forecast to remain draped across Kansas and Missouri and finally pushed out of the area as the mid- level trough moves across eastern Nebraska/western Iowa on Saturday. Periodic chances for showers and thunderstorms will be on the high side as plenty of moisture resides overhead with PWATs near 100-150% of normal through this time. The best chance for heaviest and more widespread rainfall looks to be Friday night through Saturday in advance of the approaching mid-level trough. Periodic strong to severe storms will also be possible through this time with large hail and locally heavy rainfall as the primary hazards. Friday highs are forecast in the upper 80s to low 90s with cooler highs on Saturday in the upper 70s to low 80s with the passage of the upper trough on Saturday. Heights will build over the region with the passage of the above mentioned upper trough by Sunday which should push temperatures back into the upper 80s after a bit of a reprieve with the trough passage on Saturday. By Monday, highs return to the 90s for most areas with slightly warmer readings and continued dry conditions for Independence Day. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1146 PM CDT Wed Jun 28 2023 Short term guidance is in better agreement that a cluster/line of strong to severe storms will move through southeast NE early Thursday morning, likely impacting KLNK and KOMA, and possibly KOFK. However, there remains quite a bit of spread on timing. For now, introduced 2 and 3 hour TEMPO groups at KLNK and KOMA, respectively, beginning at 11Z, but that could shift as early as 9Z or as late as 13Z based on current guidance. For now, kept winds below 35 kts, but very well could have to increase that pending storm trends off to the west. Otherwise outside of storms, VFR conditions will prevail with passing mid clouds and light north winds becoming northeasterly to easterly. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Kern AVIATION...CA
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 337 AM CDT Thu Jun 29 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-292245- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 337 AM CDT Thu Jun 29 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight Severe storms are possible early this morning, mainly along and south of a line from Seward to Lincoln to Plattsmouth. Damaging wind gusts are the main hazards with this activity. Strong to severe storms developing over western and central parts of Nebraska this afternoon and evening could move into the area late tonight into Friday morning. Large hail, damaging winds, and localized flooding are all possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another round of potentially strong storms appears possible late Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight.
The Grand Island radar (KUEX), 109 km away, was scanning. The volume nearest the first event began at 09:52 UTC.
12 thunderstorm wind, 4 hail. Local standard time, as filed.
Emergency manager reported 2-inch hail.
Public reported 1-inch hail.
Emergency manager reported 2.5-inch hail.
Trained spotter reported 1-inch hail and a tree uprooted.
Trained spotter reported 1-inch hail and a tree uprooted.
A personal weather station measured a peak wind gust of 59 mph.
Public reported via mPing: 1-inch tree limbs broken; Shingles blown off.
Emergency Manager reported trees as large as a foot in diameter downed.
Public reported via social media a large tree branch downed.
Public reported an estimated 60 mph wind gust.
Public reported via social media a field of corn flattened by wind south of Nebraska City. Many reported were received from in Nebraska City of power outages, power poles broken, and widespread tree damage.
Trained spotter reported multiple tree limbs down, the largest of which was approximately 1-foot in diameter.
Public reported tree damage.
Public posted via socia media a large tree damaged via a thunderstorm wind gust.
Public reported via mPING: 3-inch tree limbs broken; Power poles broken.
Omaha Eppley Airfield ASOS measured a peak wind gust of 58 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107750, 1107751, 1107752, 1107753, 1107754, 1107704, 1107705, 1107707, 1107708, 1107710, 1107714, 1107719, 1107723, 1107726, 1107728, 1107730.